AFRIN, ALEPPO PROVINCE, Syria April 17, 2013— -- After completing his prayers around 1 a.m. on April 13, Yasser fell asleep with his wife, two young children, and sister, who all shared a bed in a modest home in Sheikh Maqsood, the Kurdish-majority frontline neighborhood of Aleppo.
"I heard something explode on the roof. I thought it was a shell and called my brother for help," Yasser said. His eldest son, 1.5-years-old, started mumbling and was soon hyperventilating. Yasser's infant, only 4 months old, was also struggling.
"I knew then that there were chemicals in the air and I told everyone to get out. I screamed for help and saw my neighbors come in," Yasser said, recounting the horror he experienced while recuperating at a hospital in Afrin, north of Aleppo.
He hasn't been told that his wife and children are dead, as his doctors don't think he can handle the shock in his fragile state.
Opponents of the Assad regime have accused the military of using unknown chemical weapons in rebel controlled territories, such as in Homs, Damascus and Aleppo. The Syrian government said rebels deployed a chlorine-based agent in Aleppo last month, and formally requested that the U.N. send observers to investigate, but it hasn't granted permission for the team to enter.
Given that the Obama administration has repeatedly stated that the use of chemical weapons in Syria would be considered a "game changer," confirmation that these weapons have been deployed could significantly alter the course of Syria's war.
Dr. Hassan, the director of the hospital in Afrin who did not want his full name used, said he didn't have evidence about who was responsible for the attack in Sheikh Maqsood or what kind of chemical was released. But he said the symptoms and treatment clearly indicate that chemical agents caused the deaths of a woman and two children, and injured more than a dozen people. Medical personnel involved refused to give their last names, citing fear of retaliation.
Patients exhibited hyper-salivation, increased secretions, eye pain, muscle spasms and seizures, and loss of consciousness, Dr. Hassan said. Volunteers who helped rescue Yasser's family and medical staff who came in contact with the victims all exhibited the same symptoms.
Roughly 1,500 doses of atropine were used to counter the poison, exhausting the local supplies in Afrin. A group of Syrian doctors and activists who run Bihar Relief Organization provided an additional 2,000 units to the hospital in Afrin. The haphazard response portends catastrophe if chemicals weapons are used in a larger scale.
"We are very pleased that the injured responded to the treatment," Dr. Hassan said, adding that they were all likely to survive.
Hamish de Bretton-Gordon OBE, a chemical weapons expert and the founder and COO of London-based SecureBio, said, "Atropine is the antidote to nerve agent poisoning, so it's used widely [to treat poisoning] in the U.K., and the U.S. It's the recognized antidote."
"The British Foreign Security William Hague mentioned in the House of Commons on Monday that they had very strong evidence that chemical weapons were being used in Syria. On Sunday, we saw a number of reports that those three people were killed in Aleppo. We were sent a load of photos, a load of stuff. The symptoms that were described would be similar to nerve agent poisoning, and the use of atropine would have been an effective method to treat these people."
He said that though certainty was impossible, the likely answer was that improvised chemical weapons had been used, and that they are possibly being used by both sides -- "by the regime to show that the opposition are using chemical weapons, and by the opposition to show that the regime is using them. Obviously if the regime is using them, then a red line is crossed and things are changed."
Improvised chemical weapons are a term for chemical phosphates, a key component to pesticides that have the same biological structure as nerve agents. "I think that a lot of these events have been organic phosphates or pesticides which have been blown up," de Bretton-Gordon said, adding that "thousands" of people die around the world from these each year.
In addition, "there's been a lot of reporting of a chemical called CL 17, which is basic domestic chlorine being used and being blown up. It gives off similar symptoms to mustard gas poisoning...
"You can get on the internet and quite easily figure out how to make these improvised chemicals. But until we get people on the ground and get some proper testing, we're not going to get answers. The U.N. is sitting on the ground in Cyprus waiting to get visas. I don't see Assad giving them visas at this stage. And so either than smuggling samples out, it's hard to get a surefire reading," de Bretton-Gordon said.
A Kurdish journalist who filmed the aftermath of the attack in Aftrin was also recuperating at the hospital. He said there were two canisters in the house, one plastic and the other metal, with valves used to deploy the gas. He said residents in the area say they heard a helicopter earlier that night, but none of the survivors confirmed the presence of a helicopter immediately prior to the strike.
Yasser's neighbors – who, like Yasser, are Arabs living in a Kurdish neighborhood – were the first to respond, and they described smelling a sharp, bitter odor that stung their eyes when they entered the home. One of the men tried to carry the baby, but collapsed once he reached him.
Other survivors described a similar odor. Medical staff said the chemicals from the victims caused some symptoms among nurses and doctors hours after the initial exposure.
The two children died shortly after the attack. Their mother survived for a few hours, but her heart stopped at the hospital in Afrin, according to Turki, an anesthesiology technician. The staff resuscitated her and tried to transport her to Atme, Idlib, to hook her up to a respirator there, because the sole device was occupied in Afrin, but she didn't survive the journey.
One of the last moments that Yasser remembers before losing consciousness was getting dizzy and falling to the ground. "I saw my wife nearby; I crawled over to her and hugged her. Then I woke up in Afrin."
His neighbors told him that the house was intact, that the bomb was just gas and didn't cause much damage. "I wish my whole house was destroyed rather than have to deal with this smell," Yasser said. "I just want to know that my wife and children are fine."